Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 302, NWS Blacksburg, VA

June 18, 20114 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 18, 2011, 2:39 PM EDT for 4 counties in North Carolina. It was in force for 51 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 2:39 PM EDT (18:39 UTC)
Expired
Jun 18, 2011, 3:30 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:43 PM EDTTSTM WND DMG5 Nnw Jefferson, NCTREE DOWN ON WEST DEEP FORD.
Jun 18, 2:47 PM EDTTSTM WND DMG1 E Jefferson, NCONE TREE DOWN ON NC HIGHWAY 88 AND ANOTHER FELL ON A POWER LINE ON EAST MAIN STREET.
Jun 18, 2:55 PM EDTTSTM WND DMG4 W Scottville, NCA TREE FELL ON CHESTNUT HILL ROAD.
Jun 18, 2:56 PM EDTTSTM WND DMG2 W Scottville, NCA TREE WAS BLOWN DOWN ON WEAVER ROAD.
Jun 18, 2:58 PM EDTTSTM WND DMG1 W Scottville, NCA TREE WAS BLOWN DOWN AT 1700 ALLEN ROAD.
Jun 18, 2:58 PM EDTTSTM WND DMG3 Nnw Laurel Spgs, NCA TREE WAS BLOWN DOWN AT THE 4800 BLOCK OF ROUTE 113.
Jun 18, 2:58 PM EDTTSTM WND DMG5 Nnw Laurel Spgs, NCA TREE WAS BLOWN DOWN ON ROUTE 113.
Jun 18, 3:00 PM EDTTSTM WND DMG4 N Laurel Spgs, NCA TREE WAS BLOWN DOWN AT THE INTERSECTION OF ROUTE 113 AND ROUTE 221.
Jun 18, 3:04 PM EDTTSTM WND DMG6 N Laurel Spgs, NCLARGE LIMBS BLOWN DOWN IN THE STRATFORD, SCOTTVILLE AREA.
Jun 18, 3:09 PM EDTTSTM WND DMG4 Wnw Sparta, NCA TREE WAS BLOWN DOWN ON US ROUTE 221.
Jun 18, 3:15 PM EDTTSTM WND DMG1 E Sparta, NCDAMAGE TO A TIN BARN.
Jun 18, 3:15 PM EDTTSTM WND DMG1 Nne Sparta, NCA TREE WAS BLOWN DOWN ON ROUTE 21.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS51 KRNK 181839
SVRRNK
NCC005-009-189-193-181945-
/O.NEW.KRNK.SV.W.0302.110618T1839Z-110618T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  EASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 345 PM EDT.

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANDS...OR NEAR BOONE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUTHERWOOD...
  DEEP GAP...
  MAPLE SPRINGS...
  BUCK...
  CRICKET...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3607 8142 3609 8152 3611 8155 3611 8164
      3616 8175 3658 8160 3656 8097 3603 8111
      3602 8125 3599 8133
TIME...MOT...LOC 1839Z 284DEG 23KT 3622 8161

$$

WERT
3 follow-up statements
157 
WWUS51 KRNK 181851
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SAT JUN 18 2011

NCC005-009-189-193-181945-
/O.CON.KRNK.SV.W.0302.000000T0000Z-110618T1945Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
251 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR ALLEGHANY...EASTERN ASHE...SOUTHEASTERN WATAUGA AND WILKES
COUNTIES...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM NEAR THE MOUTH OF WILSON...
TO JEFFERSON...TO GLENDALE SPRINGS...TO NEAR DEEP GAP AND BLOWING 
ROCK...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  OTHELLO...
  GLENDALE SPRINGS...
  SUMMIT...
  WILKESBORO RESERVOIR...
  TWIN OAKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3607 8142 3609 8152 3611 8155 3611 8164
      3613 8167 3621 8160 3633 8154 3646 8148
      3658 8149 3656 8097 3603 8111 3602 8125
      3599 8133
TIME...MOT...LOC 1850Z 242DEG 38KT 3658 8138 3647 8137
          3636 8143 3623 8149 3614 8156

$$

WERT
113 
WWUS51 KRNK 181909
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT JUN 18 2011

NCC009-189-181918-
/O.CAN.KRNK.SV.W.0302.000000T0000Z-110618T1945Z/
ASHE NC-WATAUGA NC-
309 PM EDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ASHE AND SOUTHEASTERN
WATAUGA COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3599 8133 3607 8142 3610 8151 3629 8137
      3637 8133 3636 8127 3637 8124 3645 8127
      3648 8132 3657 8135 3656 8097 3604 8110
      3602 8125
TIME...MOT...LOC 1908Z 282DEG 54KT 3651 8114 3640 8113
          3629 8120 3616 8126 3607 8133

$$

NCC005-193-181945-
/O.CON.KRNK.SV.W.0302.000000T0000Z-110618T1945Z/
ALLEGHANY NC-WILKES NC-
309 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR ALLEGHANY AND WESTERN WILKES COUNTIES...

AT 304 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
STRATFORD...TO DOUGHTON PARK..TO MC GRADY...TO MAPLE SPRINGS...TO 
ELKVILLE...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  MILLERS CREEK...
  ENNICE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3599 8133 3607 8142 3610 8151 3629 8137
      3637 8133 3636 8127 3637 8124 3645 8127
      3648 8132 3657 8135 3656 8097 3604 8110
      3602 8125
TIME...MOT...LOC 1908Z 282DEG 54KT 3651 8114 3640 8113
          3629 8120 3616 8126 3607 8133

$$

WERT
587 
WWUS51 KRNK 181930
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT SAT JUN 18 2011

NCC005-193-181940-
/O.CAN.KRNK.SV.W.0302.000000T0000Z-110618T1945Z/
ALLEGHANY NC-WILKES NC-
330 PM EDT SAT JUN 18 2011

...THE ORIGINAL SEVERE THUNDERSTORM WARNING FOR ALLEGHANY AND 
WESTERN WILKES COUNTIES IS CANCELLED...

THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE ORIGINAL WARNING 
HAVE MOVED EAST OF THE POLYGON AREA AND THE ORIGINAL SEVERE 
THUNDERSTORM WARNING HAS THEREFORE BEEN CANCELLED. 

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED A BIT FURTHER TO 
THE EAST...WHICH IS IN EFFECT UNTIL 415 PM EDT...FOR EASTERN 
ALLEGHANY COUNTY...YADKIN COUNTY...SURRY COUNTY...AND WILKES 
COUNTY IN NORTHWEST NORTH CAROLINA. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3599 8133 3607 8142 3610 8151 3629 8137
      3637 8133 3636 8127 3637 8124 3645 8127
      3648 8132 3657 8135 3656 8097 3604 8110
      3602 8125
TIME...MOT...LOC 1923Z 282DEG 54KT 3646 8087 3635 8086
          3624 8093 3611 8099 3602 8106

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:39 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 18, 12:39 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT SAT JUN 18 2011

.SYNOPSIS...
LOW PRESSURE WAS STRETCHED ALONG THE MISSISSIPPI VALLEY EARLY THIS
AFTERNOON WITH A WARM FRONT EXTENDING ACROSS THE OHIO VALLEY. A
WEAK LOW PRESSURE SYSTEM WILL TRACK EAST ALONG THE WARM FRONT THEN
ACROSS THE MID ATLANTIC STATES TONIGHT AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORT WAVES COMING AROUND THE EASTERN SIDE OF THE MIDWEST UPPER
LEVEL RIDGE GENERATING MESOSCALE COMPLEXES ACROSS KENTUCKY AND
TENNESSEE THIS MORNING. CORFIDI VECTORS AND OBSERVATIONAL TRENDS HAS
THESE MCS TRACKING TO THE SOUTH-SOUTHEAST THIS AFTERNOON. MCS
OUTFLOW BOUNDARIES WILL MOVE INTO WESTERN PORTIONS OF RNK CWA THROUGH
THE AFTERNOON AND INITIATE CONVECTION ACROSS THE MOUNTAINS. OUTFLOW
FROM THESE STORMS SHOULD PRODUCE CONVECTION ALONG AND EAST OF THE
BLUE RIDGE LATER THIS AFTERNOON AND EVENING. CURRENTLY HAVE HIGHEST
POPS ACROSS THE SOUTHWEST WHERE INSTABILITIES ARE THE GREATEST AND
CLOSEST TO THE MCS THROUGH THE AFTERNOON. SMALL HAIL AND GUSTY WINDS
ARE ASSOCIATED WITH THIS SYSTEM.

ONE LIMITING FACTOR TO WIDESPREAD ORGANIZED CONVECTION THIS AFTERNOON
IS A LEE TROUGH ACROSS THE VA/NC COASTAL PIEDMONT. THE GFS/NAM/ECMWF
ARE IN AGREEMENT THAT A SURFACE REFLECTION WILL FORM ALONG THIS
TROUGH WITH THE CENTER IN NORTHERN VA THIS AFTERNOON. IF CONVECTION
ALONG THIS TROUGH BECOMES THE DOMINATE FEATURE WITH ORGANIZED
STORMS...THIS MAY LEAVE OUR STORMS DISORGANIZED AND SCATTERED THIS
AFTERNOON AND EVENING.

THICK CLOUD COVER FROM THIS MORNING IS MOVING EAST. THROUGH THE
AFTERNOON...TEMPERATURES WILL WARM INTO THE L/M 80 WEST AND U80S/L90
EAST. ONCE CLOUDS AND SHOWERS MOVE INTO THE WEST...TEMPERATURES WILL
DROP INTO THE 70S WITH DEW POINT REMAINING IN THE 60S.

PREVIOUS DISCUSSION...AREA RADARS SHOWED A CLUSTER OF SHOWERS AND
THUNDERSTORMS IN EASTERN KENTUCKY AND ANOTHER IN ENTERING NORTHERN
VIRGINIA. EXPECT THAT IF THESE AREAS OF RAIN HOLD TOGETHER LONG
ENOUGH THEY MAY REACH THE FAR SOUTHWEST OR EXTREME NORTHERN COUNTY
WARNING AREA BEFORE 12Z/8AM. OTHERWISE HRRR AND LOCAL WRF WERE NOT
SHOWING ANY THUNDERSTORM DEVELOPMENT UNTIL AROUND 19Z/3PM. MODELS
WERE SHOWING A SHORT WAVE AND ASSOCIATED WEAK SURFACE LOW MAY
TRACK SOUTHEAST ALONG THE WARM FRONT INTO THE MID ATLANTIC REGION
BY THIS EVENING. HAVE HIGHEST PROBABILITY OF RAIN AROUND
00Z/8PM...BUT CHALLENGING TO NARROW DOWN WHERE AND WHEN THERE MAY
BE STORMS TODAY AND TONIGHT.

STARTING OUT WITH SOME HIGH CLOUDS IN THE WEST THIS MORNING.
STAYED CLOSE TO LATEST LAV GUIDANCE FOR AFTERNOON HIGHS AND USED A
BLEND OF MET/MAV GUIDANCE FOR LOWS TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
FOCUS FOR THE SHRT RANGE WILL BE POTENTIAL FOR MORE WIDESPREAD
STORMS MONDAY AND THE INCOMING HEAT INTO MIDWEEK. MODELS CONTINUE
TO SIGNAL AN MCS OR REMNANTS OF AFFECTING THE SW HALF OF THE CWA
INTO SUNDAY MORNING. DESPITE THIS...CORFIDI VECTORS ARE NOT
CONSISTENTLY FAVORABLE FROM THE NW THROUGH THIS PERIOD. WILL KEEP
POPS RATHER HIGH HERE SINCE GUIDANCE HAS BEEN POINTING AT THIS
TIME FRAME FOR SEVERAL RUNS. THE OTHER BIG CHANGE WAS A FEW SHRTWVS
DUMPING INTO THE LEE TROUGH...TO PUSH THE BOUNDARY SITUATED TO OUR
NORTH FOR SEVERAL DAYS...BACK IN OUR DIRECTION AS A BACKDOOR COLD
FRONT ON MONDAY. A WARM AND BREEZY DAY SHOULD FOLLOW. THIS REGIME
HAS PRODUCED SEVERE WEATHER DAYS IN THE PAST...AND MODEL SOUNDINGS
SEEM FAVORABLE FOR THIS PATTERN TO COME TO FRUITION. THE
COMBINATION OF CAPE AND SHEAR IS MORE FAVORABLE LATE MONDAY THAN
ANY OF THE PAST FEW DAYS WHICH HAVE PRODUCED SPOTTY AT BEST
COVERAGE. ALTHOUGH SPC HAS YET TO HIGHLIGHT OUR AREA WILL REMARK
IN HWO ABOUT ENHANCED THREAT FOR MONDAY. THE DOWNSLOPING COMPONENT
MAY KEEP SHWS AND STORMS MOST NUMEROUS EAST OF THE BLUE RIDGE...SO
WILL JUST KEEP THE HWO MENTION FOR THOSE PARTS OF THE AREA FOR
NOW. BY TUESDAY...WITH THE MIDWEST RIDGE AMPLIFYING THE UPPER
RIDGE OVER THE SOUTHEAST WILL PUMP UP IN RESPONSE...SHOVING H85
TEMPS IN THE LOWER 20S CELSIUS ACROSS THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THERE STILL EXISTS THE POTENTIAL FOR A MCS TO TRACK ALONG THE EDGE
OF AN APPROACHING UPPER LEVEL RIDGE SOMETIME BETWEEN MONDAY NIGHT
AND WEDNESDAY. LATER...THE RIDGE WILL BUILD OVER THE MID ATLANTIC BY
WEDNESDAY INTO THURSDAY. WARM AND HUMID CONDITIONS WILL BE
ANTICIPATED AS THE RIDGE SETTLES OVERHEAD. SLIGHT CHANCE TO CHANCE
POPS WERE KEPT IN PLACE DUE TO AN ISOLATED SHOWER OR THUNDERSTORM
POSSIBLE FROM DAYTIME HEATING. BY THURSDAY NIGHT AND FRIDAY...A COLD
FRONT WILL ARRIVE FROM THE GREAT PLAINS. THIS FRONT SHOULD PROVIDE A
GREATER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AREA RADARS WERE NOT SHOWING ANY SHOWERS AND THUNDERSTORMS IN THE
FORECAST AREA AT THE 12Z START OF THE TAF. MODELS WERE NOT
SHOWING ANY CONSISTENT TRENDS TOWARD ORGANIZED THUNDERSTORMS
TODAY. HAVE CB IN FOR CLOUDS DURING THE PEAK HEATING TIME BUT
CONFIDENCE IS VERY LOW THAT COVERAGE WILL BE ENOUGH FOR
THUNDERSTORMS AT ANY OF THE AIRPORTS. ANY MVFR FOG OVERNIGHT WILL
DEPEND ON WHICH LOCATIONS GET RAIN THIS AFTERNOON AND EVENING.
CHANCE IS NOT HIGH ENOUGH TO INCLUDE IN ANY OF THE TAFS AT THIS
TIME.

SCATTERED SHRA/TSRA ANTICIPATED BY SUNDAY AS A MORE WELL DEFINED
SHORT WAVE TRACKS TOWARD THE AREA.

MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS THUNDERSTORMS BECOMES MORE
ISOLATED AND OROGRAPHICALLY DRIVEN MONDAY THROUGH WEDNESDAY. HIGH
PRESSURE IS FCST TO STRENGTHEN OVER THE SOUTHEAST CONUS WITH
INCREASING SUBSIDENCE THROUGHOUT THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...KK
LONG TERM...DS/PW
AVIATION...AMS/PM
Hazardous weather outlook, Jun 18, 5:53 AM EDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT SAT JUN 18 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>045-191000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
553 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ032>035-043>047-058-059-191000-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
553 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BACKDOOR COLD FRONT ARRIVING MONDAY AFTERNOON MAY PRODUCE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 1:56 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT SAT JUN 18 2011

NCZ001-018-019-VAZ007-009-010-012-015-181845-
ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WATAUGA NC-WILKES NC-
WYTHE VA-
156 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE MOUNTAIN EMPIRE
SOUTH INTO THE NORTH CAROLINA MOUNTAINS THIS AFTERNOON...

AT 152 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RICHLANDS
TO 8 MILES NORTH OF ABINGDON TO 5 MILES NORTHWEST OF BEECH
MOUNTAIN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON
THE WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.

LOCATIONS THAT WILL BE AFFECTED INCLUDE TAZEWELL...MARION...MOUNT
ROGERS...CRESTON AND BEECH MOUNTAIN THROUGH 245 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3634 8185 3635 8173 3641 8175 3657 8170
      3663 8161 3692 8184 3698 8179 3710 8189
      3719 8183 3722 8175 3723 8170 3721 8156
      3723 8151 3694 8114 3659 8138 3606 8140
      3611 8155 3611 8181 3623 8192 3629 8192

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:56 PM EDTSpecial Weather StatementRNKAshe, Watauga49 min
Jun 18, 3:19 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin56 min
Jun 18, 4:46 PM EDTSpecial Weather StatementRNKRockingham, Stokes59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.